Patient Comments: Osteoporosis - Symptoms

What were your symptoms at the onset of your osteoporosis disease?

Comment from: JO C, 65-74 Female (Patient) Published: May 23

I was diagnosed with osteoporosis and given a sample of Boniva to be taken orally once a month. I took the first pill as prescribed 5/21/2011. Twenty-four hours later I experience pain under my right breast to the right of my sternum. It increase in intensity for the next 10 to 12 hours at which time the pain spread to the left side - under my left breast. The pain was sharp, intense and debilitating. After a restless night, I awoke to less pain this morning. As the day progresses, I can sit up, take deep breaths and lift more than ten pounds. I have now researched and found that this has happened to other women. I will never, never take this medicine again and wonder how many others have had this negative experience. I reported it to my doctor who said it was up to me to report it to the FDA. Fine, I have no problem doing this, but wonder how many elderly women who have gone through this are able and willing to report it.

Was this comment helpful?Yes
Comment from: Pat, 55-64 Female (Patient) Published: July 15

I am a small frame petite woman who had surgical menopause in my early 30's with the removal of my uterus and both ovaries. I had lower back pain for years before I noticed a loss of height at the age of 45. A bone density test indicated I had osteoporosis. I was on Fosamax for years, before switching to Boniva since it could be taken once monthly. After a year of taking Boniva, my latest bone density test showed that both my hips had gotten worse, my internist put me on Actonel, saying that Boniva did not help the hips. I am now 58 and have lost almost 3 inches of height so far. I will try Actonel for a year and see how it goes.

Was this comment helpful?Yes
Comment from: MMillekeys, 75 or over Female Published: July 15

I personally do not suffer from osteoporosis but I had an aunt who did. I noticed that as her back became more humped, her voice became softer and gradually hoarse. Now I am seeing my mother (my aunt's sister) become more hump backed and occasionally more raspy voiced. I think the curvature of the spine eventually puts pressure on the vocal cords. I wonder if the medical establishment is noticing the commonality of this condition.

Was this comment helpful?Yes
Published: July 28

I have pain in my lower back and neck. My teeth are horrible. I used to have pretty teeth now I'm getting them pulled for dentures. I don't know if all this is the cause of osteoporosis, but it is happening to me. I have emphysema and have taken a lot of steroids. I also had a hysterectomy in my 30's. I smoke, which is bad. I'm having a very hard time quitting. I can't afford the new medicines to help me quit. Times are hard. I am so scared of breaking a bone. Two years ago I broke my arm. It took one year in a cast for it to heal.

Was this comment helpful?Yes
Comment from: star girl, 45-54 Female Published: July 15

I had no symptoms at all. In fact, at the present time, I have no symptoms. My doctor wanted me to have a bone density test (I am 51), and the results came back as osteoporosis. To date, none of the drugs have worked for me, as I have had severe muscle and bone pains. I am thinking about taking Evista, but that doesn't sound very beneficial to me either.

Was this comment helpful?Yes
Comment from: Pamlynn, 45-54 Female (Patient) Published: September 26

I am 49 years old and was diagnosed with osteoporosis. The results of the scan indicated that I have the bones of a 75 year old. I have been lactose intolerant for the past 25 years, and the lack of calcium has finally paid the price. I was on a calcium supplement for several years, but I was also diagnosed with fructose malabsorption several months ago. Because the chewable calcium tablets have fructose in them, I stopped the calcium. Also, because I have many allergies to medications, my doctor has suggested I take the once a year IV treatment for osteoporosis. I have read that you need to be postmenopausal in order to utilize the IV treatment. Since I am perimenopausal, I am confused as to what to do.

Was this comment helpful?Yes
Comment from: Purple Gorilla, 35-44 Female (Caregiver) Published: August 27

My daughter and I took a bone density test at the request of our doctor. My daughter is off the charts. She was treated for leukemia as a young girl and took a lot of Prednisone. This was back in the late 60s and 70s. I took it for allergies until I had an unusual side effect. My osteoporosis is mild. But with my daughter's chemotherapy, hers is very bad. We have not started any treatment yet. She has hepatitis C from a blood transfusion, so the doctor and I will decide this week. My suggestion is to take calcium with vitamin D and magnesium when on Prednisone.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Osteoporosis - Treatment Question: What kinds of treatment, including medication or supplements, have you tried for your osteoporosis?
Osteoporosis - Share Your Experience Question: Do you or a relative have osteoporosis? Please share your experience.
Osteoporosis - Risk Factors and Causes Question: Do you have any risk factors for osteoporosis? What are they?
Osteoporosis - Lifestyle Changes Question: What lifestyle changes (diet, exercise, quitting smoking or alcohol), have you made to manage your osteoporosis?
Osteoporosis - Hormone Therapy Experience Question: Have you been prescribed hormone therapy to treat your osteoporosis? What was your experience?
Osteoporosis - Medications Question: What medications have you been prescribed to treat your osteoporosis?
Osteoporosis - Complications Question: Have you had any complications related to your osteoporosis? If so, what were they?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.